This past October my 78 year old dad started to have back pain which quickly escalated into crippling pain. After x-rays and sonograms he was diagnosed with severe arthritis of the spine and legs. A MRI also revealed he had at least two (possibly more) herniated discs in his mid back.
He was seen by a neuro-surgeon who recommended surgery....but my dad's age and the fact that he is diabetic and has suffered a stroke doesn't make him the best surgerical candidate so he decided to have epidural cortizone shots. He can have 4, every two weeks, then cannot begin again for 6 months.
Has anyone had success with these shots? My dad is in constant extreme pain. There are days he cannot walk at all and often gets sick to his stomach from the pain.
Hi CrazyCats4: I am a 52 yr. old woman with spinal arthritis and degenerating disks. I have had the epidural steroid shots. In fact, I am going through a series of 3 right now in L4-5 area. They DO help me; however, there are many people that these shots do NOT help. Would he be getting these shots in his mid-back? How badly have these disks herniated? I had a herniated disk in neck at C5-6, but due to the fact the disk had calcified, (neurosurgeon did not know that until she got into surgery) and that I had a huge bone spur poking into my main spinal nerve of the neck, these 2 problems in MY neck were so severe that the shots did not help. I ended up with fusion in the neck. I have arthritis in my mid-back, neck and low back. In the mid-back, because it is in the thoracic area (this area involves many organs), my neurosurgeon will NOT operate on those (I guess you would have a thoracic specialist do those). The shots do help my low back arthritis of my facet joints. I've never had a shot in my mid-back. This problem just started and bone xray shows arthritis there. However, if I basically take my arms and "hug myself", I can alleviate the pain in mid-back. That tells me, it must be a "soft tissue" problem (disk bulge, but I have not had an MRI or CT Scan to show any disks; bone xrays only show bone, not soft tissue). Due to your father's age, I'd give the shots a try and see how they help. What about good adequate pain medications? If your dad is getting sick from the pain, I suggest you go to a Pain Management clinic or doctor (these guys often are the ones who do these shots, but not necessarily), they should be able to give your father the needed and most likely, narcotic medications for his pain. It isn't like they would be concerned about him being too young (that can be a concern in narcotic pain management) and he'd be addicted. I am addicted to pain meds and I am only 52. If taking a pill gives me some quality of life, why not? Beats the heck out of moaning all day long in agony. You would not believe how bad spinal arthritis and degenerating disks can hurt. The pain spreads into arms and legs and your whole body hurts! Plus, there is a non-narcotic pill called neurontin and that is an anti-seizure med. However, it takes care of the burning pain (not the aching pain) one gets with this plus it helps a person sleep. Good luck to your father (I was a daddy's girl; my dad is dead) and make sure you hug him a lot because someday you won't be able to. Take care, PatG
PatG, I can add something here on the drug Neurontin that you are taking. My husband is a paraplegic and has been plagued since the injury with constant burning, knifelike pain in his legs (phantom pains). He could stab himself with a knife in the leg and not feel that, but these pains are from the nerve endings. He tried accupuncture for 2 years and psychotherapy with hypnosis along with many pain killers. Until he went on Neurontin he rarely got through a night sleeping without pain. He still has pain, but not the constant and severe pain he used to have 24/7. Neurontin is a type of drug (as you said for seisures) that his neurosurgeon said will not stop working once you reach your dose level. Some drugs seem to work for a time and then stop. He takes 8 300 mg. tabs spread out through the day and night. It was such a relief for me to finally see something that works.
Hi,I am sorry to say I have a friend that is now in a wheel chair from the steroid, depro midol. It is a common steroid used. Aparently she was alergic. It can happen to anyone and I don't believe these are safe. I think they are as bad as the oil based meylograms they used to use. I also know other people who have got some relief! I had it in my knee and it did NOT help. Hope you make the right decision for you. It is only a bandaid on the problem. Can a person get these shots for the rest of thier lives?God be with you. kathryn2
Hi Crazycats4: Regarding Depo Medrol; Kathryn2 IS correct. The Depo Medrol does cause problems and it is not only possible allergic reactions. It can cause arachanoditis which is basically that the nerves in the low back can get glued together and cause pain and major problems in the nerve roots. However, I received an opinion from a doctor on another message board regarding the depo. Kathryn2 is also correct regarding the dye used. Another steroid this doctor recommended is called Celestone. Kathryn2 is also correct in that these shots are only temporary; however, in an eldery gentleman who is unable to have surgery, the only other option is some strong medication for pain to help him be comfortable. I would hope a doctor would be willing to prescribe something. Perhaps neurontin would work for him in a higher dose as stated by Mattsmummum without any other type pain meds.
We are all different people and medications react differently on everyone. However, Kathryn2 is correct in what she says. Mattsumummum, too, is correct regarding that neurontin; I just dont take that much, but it may be great for your dad without anything else, prescribed as Matt stated.
So, between all of us who have posted, I am sure I can speak for everyone, we all hope we have given you a bit of guidance on this. Take care, PatG
My sincere thanks to all who responded. The info I gathered is very helpful. I took my dad for his first shot yesterday and I can't wait to call this morning (but I don't want to wake him up lol) to find out how he feels. After the shot he was standing straighter than I've seen him stand in months, plus his face looked so... unlined... not stressed nor scrunched up in pain. The pain in his thighs were gone which made him feel so good. I hope this was due to the steriod shot and not just the anesthestic (fingers crossed).
I'll keep you posted on his outcome...and yes Pat, I hugged him yesterday like crazy. I too am a Daddy's Girl.
Update on Dad....today I'm taking him back in for his second shot. The first shot helped just a little and for just a few days. His doc said give it one more try. Please keep your fingers crossed that this shot will provide him the much needed relief. Surgery is the next step.